Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 24, NWS JSJ

May 8, 2010

NWS JSJ issued this flash flood warning at May 8, 2010, 4:24 PM CDT. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2010, 4:24 PM CDT (21:24 UTC)
Expired
May 8, 2010, 6:23 PM CDT
In force
119 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 42 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WGCA52 TJSJ 082124
FFWSJU
PRC119-090115-
/O.NEW.TJSJ.FF.W.0024.100508T2124Z-100509T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
524 PM AST SAT MAY 8 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     RIO GRANDE

* UNTIL 915 PM AST

* AT 518 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FOR HEAVY RAINFALL OVER THE RIO GRANDE AREA. A USGS RIVER SENSOR AT 
THE ESPIRITU SANTO INDICATED THE RIVER AT 8.53 FEET AND RISING VERY 
RAPIDLY. ADDITIONAL HEAVY RAINFALL UPSTREAM OVER FAJARDO AND NAGUABO 
WILL BRING THE RIVER ABOVE ITS FLOOD STAGE OF 10 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1843 6581 1842 6578 1835 6580 1836 6585

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
533 
WGCA72 TJSJ 082323
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
723 PM AST SAT MAY 8 2010

PRC119-082332-
/O.CAN.TJSJ.FF.W.0024.000000T0000Z-100509T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO GRANDE PR-
723 PM AST SAT MAY 8 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RIO GRANDE
MUNICIPALITY...

FLOOD WATERS HAVE RECEDED AND NO SIGNIFICANT RAINFALL IS EXPECTED IN 
THE NEXT SEVERAL HOURS. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.

LAT...LON 1843 6581 1842 6578 1835 6580 1836 6585

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 8, 1:54 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 8, 1:54 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
254 PM AST SAT MAY 8 2010

.SYNOPSIS...A BROAD UPPER LEVEL TROUGH WILL PASS THROUGH THE AREA
NOW THROUGH MONDAY AFTERNOON WITH SEVERAL SHORT-WAVE RIPPLES. HIGH
PRESSURE NOW OVER THE SOUTHERN CARIBBEAN WILL RIDGE NORTHWARD OVER
TH WESTERN CARIBBEAN NOW THROUGH FRIDAY...BRINGING A CHANGE TO
NORTHWEST FLOW TO THE LOCAL AREA.

AT MID LEVELS...A TROUGH EXTENDING SOUTH SOUTHWEST THROUGH JAMAICA
WILL WEAKEN AS IT MOVES EAST INTO THE NORTHEAST CARIBBEAN BY
TUESDAY. HIGH PRESSURE OVER THE GULF OF MEXICO TUESDAY WILL MERGE
WITH HIGH PRESSURE OVER THE TROPICAL ATLANTIC OVER PUERTO RICO AND
THE U.S. VIRGIN ISLANDS DURING THE REMAINDER OF THE WEEK AND INTO
THE WEEKEND.

AT LOWER LEVELS...AN INVERTED TROUGH...NOW OVER WESTERN PUERTO
RICO WILL CONTINUE MOVING WESTWARD INTO THE MONA CHANNEL TONIGHT
PULLING SOUTHEAST WIND FLOW BEHIND IT. HIGH PRESSURE IN THE GREAT
LAKE STATES WILL MOVE INTO THE WESTERN ATLANTIC ON TUESDAY...SINK
SOUTH DURING THE REST OF THE WEEK AND EXTEND A RIDGE TO ANOTHER
HIGH OVER THE NORTHEAST ATLANTIC ON SATURDAY.

&&

.DISCUSSION...MOISTURE EXTENDING AS HIGH AS 570 MB IN THE 12Z
SOUNDING CONTRIBUTED TO AN UNSTABLE ATMOSPHERE OVER PUERTO RICO
AIDED BY A JET FROM THE WEST SOUTHWEST AT UPPER LEVELS PASSING
NORTH OF THE AREA KICKED OFF WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS TO AS HIGH AS 38 THOUSAND FEET OVER PUERTO
RICO...LEAVING UP TO 3 INCHES OF RAIN IN PARTS OF
NORTHEAST...CENTRAL AND NORTH CENTRAL PUERTO RICO. THE U.S. VIRGIN
ISLANDS REMAINED MOSTLY RAIN-FREE TODAY. MODELS SHOW THIS MOISTURE
MOVING OFF THE AREA TONIGHT TO THE NORTHWEST...BUT BANDS OF
MOISTURE CONTINUE IN THE AREA DURING MUCH OF THE WEEK CULMINATING
IN VERY GOOD MOISTURE ON SATURDAY OF NEXT WEEK THAT LINGERS
THROUGH THE WEEKEND INTO MONDAY. CURRENTLY SOUTHEAST FLOW WILL BE
MOSTLY NORTHEAST AFTER TUESDAY. THIS WILL CHANGE SHOWERS TO THE
SOUTHWEST PORTION OF PUERTO RICO ON TUESDAY. DRIER MID-LAYERS
BEGINNING TUESDAY NIGHT SHOULD MODERATE RAINFALL AMOUNTS...BUT
STRONG CONVECTION AND THUNDERSTORMS WILL STILL BE POSSIBLE EACH
AFTERNOON. WHEN THE PREVAILING FLOW SHIFTS TO THE NORTHEAST SOME
SHOWERS WILL ALSO BE POSSIBLE ON THE NORTH COAST DURING THE EARLY
MORNING HOURS LATER NEXT WEEK. HEAVY RAINS ARE POSSIBLE AND WOULD
EXPECT MINOR MUDSLIDES IN AREAS OF HEAVY RAIN DUE TO SATURATED
SOILS MONDAY THROUGH AT LEAST WEDNESDAY AND POSSIBLY SATURDAY.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
WILL MOVE NORTH OF THE CORDILLERA CENTRAL IN PUERTO RICO...AFFECTING
TJMZ...TJBQ AND TJSJ...THEREFORE BRIEF PERIODS OF MVFR OR EVEN IFR
CONDITIONS AND MOUNTAIN OBSCURATIONS ARE EXPECTED THROUGH ABOUT
09/02Z. EXPECT PREVAILING VFR CONDITIONS ELSEWHERE...FOR AT LEAST
THE NEXT 12 HOURS.

&&

.MARINE...MODEST SEAS WILL REMAIN SOMEWHAT QUIET THROUGH
TUESDAY...BUT WILL RISE WITH INCREASING WINDS MID-WEEK AS THE HIGH
PRESSURE SINKS SOUTH IN THE WESTERN ATLANTIC. SMALL CRAFT
ADVISORIES ARE LIKELY IN AT LEAST THE OUTER WATERS THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  89  77  88 /  30  20  20  20
STT  79  88  79  88 /  30  20  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

23/12
Hazardous weather outlook, May 8, 2:55 AM CDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
355 AM AST SAT MAY 8 2010

AMZ710>745-PRZ001>013-091000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
355 AM AST SAT MAY 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

A PASSING LOW LEVEL TROUGH STRETCHED ACROSS EASTERN PUERTO RICO
AND THE NORTHERN U.S. VIRGIN ISLANDS THIS MORNING...WILL LIFT
SLOWLY NORTHWESTWARD THROUGH THE AFTERNOON HOURS. THEREFORE...EXPECT
THE FOCUS OF SHOWER ACTIVITY TO SHIFT FROM THE EASTERN SECTIONS OF
PUERTO RICO THIS MORNING...TO THE INTERIOR...WEST...AND
NORTHWESTERN SECTIONS OF PUERTO RICO BY THIS AFTERNOON. LOCAL
RESIDENTS AND MOTORISTS ACROSS THESE AREAS CAN EXPECT REDUCED
VISIBILITIES...ALONG WITH AREAS OF URBAN AND SMALL STREAM
FLOODING...TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF LOCALIZED FLOODING OR RAINFALL TOTALS IN EXCESS
OF THREE INCHES WOULD BE APPRECIATED TODAY.

AMZ715-725-VIZ001-002-091000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
355 AM AST SAT MAY 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

NUMEROUS SHOWERS...ISOLATED THUNDERSTORMS...TEMPORARILY REDUCED
VISIBILITIES AND PONDING OF WATER ON ROADWAYS AND IN LOW LYING
AREAS...CAN BE EXPECTED ACROSS THE NORTHERN U.S. VIRGIN ISLANDS
THROUGH THE LATE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:11 AM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 12:14 PM CDTAreal Flood AdvisoryJSJ29 min
May 8, 12:47 PM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 12:50 PM CDTAreal Flood AdvisoryJSJ115 min
May 8, 12:57 PM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 1:42 PM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 1:53 PM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 2:35 PM CDTFlash Flood WarningJSJ9 hr
May 8, 2:42 PM CDTAreal Flood AdvisoryJSJ4 hr
May 8, 4:24 PM CDTAreal Flood AdvisoryJSJ116 min

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.